Up to 4,100 children have suffered major congenital defects after their mothers took valproate to treat epilepsy. The drug has been prescribed since 1967.
An estimated 2,150 to 4,100 children in France suffered major malformations in the womb between 1967 and 2016 after their mothers used valproate to treat epilepsy and bipolar disorder, France's drug regulator said on Thursday.
A joint report issued by the French National Agency for the Safety of Medicines (ANSM) and the national health insurance administration said that pregnant women who took the drug for epilepsy were four times more susceptible to giving birth to babies with congenital defects.
"The study confirms the highly teratogenic nature" – very likely to cause birth defects – "of valproate," said Mahmoud Zureik, scientific director of ANSM and co-author of the report.
Valproate, which has been manufactured in France by Sanofi for epilepsy under the brand Depakine, and Depakote and Depamide for bipolar disorder, is also believed to cause slow neurological development.
ANSM, France's drug authority, said it would also publish a study on neurological effects in the second half of 2017.
Sanofi has not yet commented on the report.
Valproate was approved as an anti-epileptic drug in France in 1967 and has become one of the most widely prescribed treatments for the condition worldwide.
Parents of those affected say the French state and Sanofi were too slow to warn of the side effects of the drug, after the risks to foetuses became clear by the early 1980s.